South Carolina, 2016

Damaging Winds in South Carolina, June 2, 2016

June 2, 2016 · NWS ILM · 2 events in 1 county or zone

Thunderstorms developed in an area where seabreeze convergence and residual differential heating boundaries interacted. As afternoon instability increased, a couple of these storms did produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed in an area where seabreeze convergence and residual differential heating boundaries interacted. As afternoon instability increased, a couple of these storms did produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 2:27 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 2, 2:27 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
327 PM EDT THU JUN 2 2016

.SYNOPSIS...
Tropical Depression Bonnie will gradually pull off to the
northeast tonight as high pressure expands from the southeast.
This high pressure will expand into the Carolinas through Sunday
creating hot and humid conditions and scattered thunderstorms each
day. A cold front will stall across the area late Sunday and
Monday before pushing offshore the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 PM Thursday...Convection is slowly developing this aftn
across the SC counties as expected...and this will persist into
the evening hours. Aftn highs have risen well into the 80s...which
combined with dewpoints around 70 create significant instability
of 1500-2000 J/kg of MLCape south of the SC/NC line. This matches
the region of highest PWAT (around 1.8 inches) and the region with
the best sea breeze convergence and residual differential heating
boundaries from this morning's cloud cover. NSSL WRF once again
has modeled the situation well - albeit a bit hot in its coverage
- and is leaned upon heavily for convective evolution through this
evening. There appears to be little forcing beyond surface
convergence and the unstable column...so while storms will likely
become more widespread (across SC only) the next few hours...they
should wane quickly with loss of heating and a dry night is
expected. SPC continues to highlight the SW zones in the MRGL risk
for severe...but lapse rates are quite weak in the mid-levels and
as mentioned above there is little forcing beyond surface
boundaries. Cannot rule out a microburst with some gusty winds
thanks to moderate DCAPE and a weak inverted-v sounding...but any
severe wind will be very isolated.

Tstms will wane after dark and a quiet but warm night is forecast.
Profiles show much drier low-levels than last night and some wind
above the nocturnal inversion so fog is not expected despite the
still humid airmass. Have sided on the warmer MAV numbers...with
mins forecast to be 70-74 area-wide.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Hot and humid conditions for the short term
as mid-level ridge and low-level thermal ridge combine across the
southeast.

Tropical Depression Bonnie will FINALLY be out of the are Friday as
ridging blossoms from near Florida. This ridge will become the
dominant synoptic feature into the weekend as it bulges north into
the Carolinas. Both NAM and GFS have 500mb heights climbing to near
588dm by Saturday...with 850mb temps rising to 17-19C. While Friday
will still feature PWAT near 1.25-1.5 inches...westerly flow aloft
Saturday will drop PWAT to 1 inch or less...and precip chances have
decreased for the short term. Subsidence beneath the ridge will
likely prevent much more than isolated storms Friday...mostly
focused on the sea breeze convergent boundary...while Saturday may
end up just being dry. Will maintain SCHC Saturday for the sea
breeze boundary again...but the main forecast concern will be heat
and humidity this period.

Highs both Friday and Saturday will reach above normal values...with
low 90s Friday away from the beaches...and mid 90s possible on
Saturday. On Saturday the westerly mid-level flow will allow 90
degree readings even near the coast...after mid 80s on Friday.
This combined with high dewpoints will create heat index values
around100 degrees on Saturday...the first time that has occurred
in 2016.Mins both nights will stay in the low 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Essentially an update to the previous
forecast as the big story will be the cold fronts that move across
the area from Sunday through Tuesday. I did increase the pops
incrementally Sunday into Sunday night via more confidence. The
first front moves more in line with July or August as it stalls
along the coast or just offshore. This warrants a continuation of
low chance pops mainly along the coast. Tuesday through Thursday
should be cooler and drier as a second front, supported by a more
significant shortwave aloft, rolls through. Temperatures will be
on the higher side of climatology Sunday and Monday, with a
refreshing drop just below Tuesday through Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 18Z...VFR expected at all terminals. Expect NW-NE winds 5
kt or less to become SW-S 5-10 kt. Plenty of moisture will be
available for diurnally driven convection today. Air-mass type
convection from the days differential heating and the sea breeze
inland progression will be the primary drivers for development.
The best chance of VCTS will be at KFLO this afternoon, with
activity moving to near the remaining terminals in the late
afternoon and early evening. But in general convection will wane a
few hours after sunset.

Extended Outlook...Mostly VFR with mainly afternoon showers and
thunderstorms with associated brief mvfr/ifr conditions.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thursday...Very light winds across the coastal waters
this aftn as Tropical Depression Bonnie departs from the Outer Banks
and high pressure slowly expands from the northern Bahamas. This
high pressure will become the dominant feature tonight...and winds
will respond by turning to the SW and increasing to around 10 kts
tonight. This will have little affect on the wave spectrum however
as the 8 sec ESE wave will remain predominant...with seas 2-3 ft
thought Friday morning.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...High pressure centered well of the SE
coast will exert its influence on the local waters during the
short term...creating a long duration of return flow and SW winds.
At the same time...a cold front will slowly approach from the
NW...causing the gradient to pinch. SW winds Friday will be 10-15
kts...but then increase to 15-20 kts Saturday as the cold front
gets closer. Seas will feature an amplifying SW short period wave
as well as a longer period SE swell...with wave heights building
from 2-3 ft Friday to 3- 4 ft with isolated 5 fters late Saturday.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...A decent and certainly persistent
southwest flow from Sunday through early Tuesday for the marine
community. Wind speeds will be in the 15-20 knot range. These
winds are ahead of one front that stalls just offshore Monday and
another more significant one early Tuesday. A good clean westerly
flow may not develop until very late Tuesday as low pressure
moving well offshore may temporarily hold up high pressure
building into the area from the north/northeast. The longevity of
the fetch will maintain seas on the order of 3-5 feet with maybe a
few six footers from time to time. Heights are a little lower
later Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
     NCZ107.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...JDW
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MJC
MARINE...JDW/SHK
Hazardous weather outlook, Jun 2, 3:53 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
453 AM EDT THU JUN 2 2016

AMZ250-252-254-256-030900-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
453 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-030900-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
453 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE AFTERNOON AND EARLY EVENING SLOW MOVING THUNDERSTORM ACTIVITY
MAY PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL
FOR LOCALIZED FLOODING AND PONDING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY THROUGH SATURDAY...
EACH AFTERNOON AND EARLY EVENING THUNDERSTORM ACTIVITY MAY
PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL FOR
LOCALIZED FLOODING AND PONDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-030900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
453 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE AFTERNOON AND EARLY EVENING SLOW MOVING THUNDERSTORM ACTIVITY
MAY PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL
FOR LOCALIZED FLOODING AND PONDING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY THROUGH SATURDAY...
EACH AFTERNOON AND EARLY EVENING THUNDERSTORM ACTIVITY MAY
PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL FOR
LOCALIZED FLOODING AND PONDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-030900-
INLAND NEW HANOVER-
453 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE AFTERNOON AND EARLY EVENING SLOW MOVING THUNDERSTORM ACTIVITY
MAY PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL
FOR LOCALIZED FLOODING AND PONDING.

BETWEEN 600 PM AND 830 PM...THE POTENTIAL FOR SHALLOW FLOODING
WILL EXIST ALONG THE LOWER CAPE FEAR RIVER FROM WILMINGTON
SOUTHWARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY THROUGH SATURDAY...
EACH AFTERNOON AND EARLY EVENING THUNDERSTORM ACTIVITY MAY
PRODUCE BOUTS OF HEAVY RAIN LEADING TO THE INCREASED POTENTIAL FOR
LOCALIZED FLOODING AND PONDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 12:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT THU JUN 2 2016

SCZ053-054-021845-
COASTAL HORRY-INLAND HORRY-
140 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HORRY COUNTY...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCKSPORT...OR NEAR
SOCASTEE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SURFSIDE BEACH...SOCASTEE...RED HILL...MYRTLE BEACH
AIRPORT...GARDEN CITY...SPRINGMAID PIER...FORESTBROOK...BUCKSPORT...
BURGESS...BUCKSVILLE...BRIARCLIFFE ACRES AND GRAND STRAND REGIONAL
MEDICAL CENTER.

THIS INCLUDES SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
      3365 7913 3365 7912 3366 7914 3366 7915
      3368 7916 3370 7918 3378 7918 3379 7874
      3372 7884 3363 7894 3358 7900
TIME...MOT...LOC 1739Z 273DEG 23KT 3369 7910

SHK
Special weather statement, Jun 2, 1:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
235 PM EDT THU JUN 2 2016

SCZ055-056-021930-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
235 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GEORGETOWN COUNTY...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGETOWN...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...DEBORDIEU COLONY...PAWLEYS ISLAND...MURRELLS INLET...
JACKSON...LITCHFIELD BEACH...GRAVES...SAMPIT AND GEORGETOWN MEMORIAL
HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3339 7947 3357 7901 3354 7902 3347 7909
      3339 7915 3327 7918 3322 7918 3320 7935
TIME...MOT...LOC 1834Z 239DEG 14KT 3335 7934

SHK

The radar

The Wilmington radar (KLTX), 87 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Georgetown

When
June 2, 2:30 PM EST to 2:31 PM EST
Where
Georgetown County, 0.47 mi NNE of Plantersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.556, -79.216

Trees were reported down in the 14000 block of N Fraser Street.

Thunderstorm Wind, Georgetown

When
June 2, 3:15 PM EST to 3:16 PM EST
Where
Georgetown County, 0.42 mi NW of Outland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.724, -79.376

A large tree was reported down on Barnhill Road near the intersection with Hemingway Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638782, 638783.